Annals of Indian Academy of Neurology
  Users Online: 2484 Home | About the Journal | InstructionsCurrent Issue | Back IssuesLogin      Print this page Email this page  Small font size Default font size Increase font size
SHORT COMMUNICATION
Year : 2019  |  Volume : 22  |  Issue : 3  |  Page : 344-348

The occurrence of metronidazole-induced encephalopathy in cancer patients: A hospital-based retrospective study


1 Department of Neurology, Taipei Medical University Hospital; Taipei Neuroscience Institute, Taipei Medical University, Taipei, Taiwan (R.O.C)
2 Taipei Neuroscience Institute, Taipei Medical University; Department of Medical Imaging, Taipei Medical University Hospital; Department of Radiology, School of Medicine, College of Medicine, Taipei Medical University, Taipei, Taiwan
3 Department of Neurology, Taipei Medical University Hospital; Taipei Neuroscience Institute, Taipei Medical University; Graduate Institute of Clinical Medicine, College of Medicine, Taipei Medical University, Taipei, Taiwan
4 Graduate Institute of Clinical Medicine, College of Medicine; Department of Internal Medicine, Division of Infectious Diseases, Taipei Medical University Hospital, Taipei, Taiwan

Correspondence Address:
Dr. Chun-Ren Wei
Taipei Neuroscience Institute, Taipei Medical University, Taipei; Department of Neurology, Taipei Medical University Hospital, 252, Wu Xing Street, Taipei 110
Taiwan (R.O.C)
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aian.AIAN_523_18

Rights and Permissions

Background: Metronidazole-induced encephalopathy (MIE) is a rare but serious complication caused by metronidazole, a widely used antianaerobic drug. Previous studies prescribed MIE including dysarthria, cerebellar ataxia, and confusion after long-term use of metronidazole. Malignancy has been proposed one of the predisposing conditions for MIE. However, the occurrence of MIE in cancer patients remains unknown. Methodology: We investigated the occurrence of MIE and analyzed retrospectively by hospital-based data of 4160 cancer patients from January 2014 to December 2016. Results: Findings in 793 cancer patients who underwent metronidazole therapy for anaerobic infection revealed two cases of MIE. One had renal cell carcinoma and the other had bladder urothelial carcinoma. Both of their initial presentation were cerebellar dysfunction. The occurrence of MIE was 8.6% for cases who received >30 g of cumulative dose. Hypertension was the most common comorbidity, followed by chronic renal disease and diabetes mellitus. Conclusion: In cancer patients, MIE should be monitored in those with genitourinary cancer, especially with renal dysfunction. Longer duration with more cumulative dose also has a greater risk of MIE. Early consideration of MIE with prompt cessation of metronidazole may result in better outcome.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed601    
    Printed22    
    Emailed0    
    PDF Downloaded45    
    Comments [Add]    

Recommend this journal